Dear Sir,

We read with interest the article by Ling and Bhidayasiri [1] demonstrating the decrease of serum ceruloplasmin (Cp) level in neurodegenerative movement disorders, especially in Parkinson’s disease. In their analysis, the Cp level was normal in 7 patients with idiopathic focal dystonia.

They did not refer to our article [2] published in 2000, where the serum Cp and copper levels were significantly lower in 51 patients with cervical dystonia than those in 39 disease controls. Previous studies have repeatedly demonstrated disturbances of copper metabolism in primary dystonia by transcranial ultrasound [3,4,5], leukocyte analysis [6], and neurochemical analysis of trace metals and proteins in the brain tissue [7,8]. The findings were also reproduced in post-surgical secondary dystonia [9], implying the presence of subjects susceptible to dystonia, although the copper gene might be irrelevant by itself to the pathogenesis of dystonia [10].

We agree with the authors’ inference that Cp might be associated with the cascade of neurotoxicity in neurodegenerative movement disorders, and current evidence strongly indicates that this is also the case in dystonia.

Dr. Mezaki has worked as a consultant of GlaxoSmithKline K.K. Dr. Kaji has nothing to disclose and has no conflicts of interest.

1.
Ling H, Bhidayasiri R: Reduced serum caeruloplasmin levels in non-wilsonian movement disorders. Eur Neurol 2011;66:123–127.
2.
Mezaki T, Matsumoto S, Hamada C, Mukoyama I, Sakamoto T, Mizutani K, Takamatsu N, Shibasaki H, Kaji R: Decreased serum ceruloplasmin and copper levels in cervical dystonia. Ann Neurol 2001;49:138–139.
3.
Naumann M, Becker G, Toyka KV, Supprian T, Reiners K: Lenticular nucleus lesion in idiopathic dystonia detected by transcranial sonography. Neurology 1996;47:1284–1290.
4.
Becker G, Naumann M, Scheubeck M, Hofmann E, Deimling M, Lindner A, Gahn G, Reiners C, Toyka KV, Reiners K: Comparison of transcranial sonography, magnetic resonance imaging, and single photon emission computed tomography findings in idiopathic spasmodic torticollis. Mov Disord 1997;12:79–88.
5.
Walter U, Buttkus F, Benecke R, Grossmann A, Dressler D, Altenmüller E: Sonographic alteration of lenticular nucleus in focal task-specific dystonia of musicians. Neurodegener Dis 2012;9:99–103.
6.
Kruse N, Berg D, Francis MJ, Naumann M, Rausch WD, Reiners K, Rieckmann P, Weishaupt A, Becker G: Reduction of Menkes mRNA and copper in leukocytes of patients with primary adult-onset dystonia. Ann Neurol 2001;49:405–408.
7.
Becker G, Berg D, Rausch WD, Lange HKW, Riederer P, Reiners K: Increased tissue copper and manganese content in the lentiform nucleus in primary adult-onset dystonia. Ann Neurol 2011;46:260–263.
8.
Berg D, Weishaupt A, Francis MJ, Miura N, Yang XL, Goodyer ID, Naumann M, Koltzenburg M, Reiners K, Becker G: Changes of copper-transporting proteins and ceruloplasmin in the lentiform nuclei in primary adult-onset dystonia. Ann Neurol 2000;47:827–830.
9.
Becker G, Berg D, Kruse N, Schröder U, Warmuth-Metz M, Rieckmann P, Naumann M, Reiners K: Evidence for shoulder girdle dystonia in selected patients with cervical disc prolapse. Mov Disord 2002;17:710–716.
10.
Bandmann O, Asmus F, Sibbing D, Grundmann M, Schwab SG, Müller J, Wildenauer DB, Poewe W, Gasser T, Oertel WH: Copper genes are not implicated in the pathogenesis of focal dystonia. Neurology 2002;59:782–783.
Copyright / Drug Dosage / Disclaimer
Copyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.